Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 30, NWS Goodland, KS

June 11, 2002Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 11, 2002, 7:21 PM MDT for Kit Carson County, Colorado. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2002, 7:21 PM MDT (01:21 UTC)
Expired
Jun 11, 2002, 8:15 PM MDT
In force
54 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 101 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 7:24 PM MDTHail 0.75Flagler, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 545 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
545 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
2382 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 120121
SVRGLD
COC063-120215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
721 PM MDT TUE JUN 11 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL 815 PM MDT

* AT 721 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF FLAGLER...OR ABOUT 46
  MILES WEST OF BURLINGTON...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SEIBERT AT 750 PM MDT
  VONA AT 805 PM MDT
  STRATTON AT 815 PM MDT

ANOTHER LOCATION IN THIS WARNING IS...BETHUNE.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

&&

LAT...LON 3936 10321 3918 10323 3909 10231 3945 10239

TABER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 1:00 PM MDT, 6 hours 21 minutes earlier.

Area forecast discussion, Jun 11, 1:00 PM MDT, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
100 PM MDT TUE JUN 11 2002

CHALLENGES REMAIN CHANCES FOR PRECIP TONIGHT (PARTICULARLY) THROUGH
WED NIGHT.

SURFACE FRONT REMAINS STATIONARY IN VCNTY A LINE FROM ELKHART TO
ELLIS TO SMITH CENTER. THIS APPEARS WOULD BE A KEY INITIATION AREA
OF TSRAS THIS AFTERNOON. HOWEVER MODELS INDICATE EMPHASIS WILL SHIFT
OR SPREAD DURING NIGHT ACROSS NW KS IN RESPONSE TO MID LEVEL TROUGH
MOVING INTO AREA BY MIDNIGHT FROM CO.

MODELS HAVING PROBLEMS WITH MID AREA OF COUNTRY BETWEEN BIG UPPER
LOW OVER MT/CANADA BORDER AND WESTERN EDGE OF VERY MOIST AIR FROM TX
PANHANDLE NE THRU CEN KS TO MN. WEAK S/WS MOVING ACROSS AREA FROM
WEST TO EAST WHICH KICK OFF SIG TSRA ACTIVITY AS THEY APPROACH DEEP
MOISTURE. MODELS NOT DOING WELL ON PICKING UP TIMING AND INTENSITY
OF S/WS MASKED IN VERY DRY AIR. WILL LEAN TOWARD AVN...BUT IN
REALITY A MIX...FOR MODEL TO FOLLOW.

TIMING PROBLEMS NOW ENHANCED/SHARPENED TO NW OF FRONT BY INCREASING
UPSLOPE (NE-E) LOW LEVEL FLOW INCREASING LOW LEVEL MOISTURE BEHIND
FRONT. TONIGHT MODELS SHOWING THETAE RIDGE TO EXTEND A FINGER
WESTWARD OVER NW KS INTO FAR E CO...PARTICULARLY BETWEEN 06Z-15Z.
70H S/W TO PASS OVER CWA DURING SAME TIME PERIOD. SO WILL GO WITH
LIKELY TSRAS CENTERED ALONG A LINE FROM NEAR KANORADO ON KS/CO LINE
EAST TO VCNTY OF HILL CITY WITH EMPHASIS OF ACTIVITY DURING ABOVE
PD. WILL PROBABLY START WITH SOME SEVERE AND AS ACTIVITY SPREADS
TREND TOWARD MCS AND MORE WIDESPREAD/GENERAL THUNDERSTORM ACTIVITY.
PRECIPITABLE WATER AMOUNTS INCREASING LATE AND MODELS SHOW .75 TO
1.00 VALUES COMMON AT THAT TIME IN AREA NOTED. WILL LESSEN TO CHANCE
POPS FROM NE BORDER NORTH AND IN EXTREME SOUTHERN PTN CWA. OF COURSE
ALL DEPENDS ON POSITION AND TRACK OF VORT AND RESULT
MCS.

MODELS SHOW ACTIVITY SLOW TO MOVE EAST OUT OF AREA WED SO WILL KEEP
CHANCE POPS THROUGHOUT DAY. MODELS SHOW ANOTHER SURGE OF CAA IN LOW
LEVELS WED EVENING AND ANOTHER S/W. HOWEVER LOOKS DRIER BY THEN AS
UPPER LOW (CENTERED NEAR ND/CANADA BORDER) MOVES EAST WITH SOUTH
AXIS MOVING THROUGH PLAINS PUSHING MOIST AIR FURTHER EAST. SO WILL
GO WITH SLIGHTLY LOWER POPS WEDS EVENING. THU AM SFC HIGH BEGINS TO
MOVE/RIDGE SE INTO AREA FROM MT...BOTH DRYING AND COOLING AREA.
LOWEST TEMPS OF WEEK/PD STILL LOOK TO BE FRI AM WITH SOME AREAS
DROPPING INTO 40S.

UPPER LOW MOVES INTO GREAT LAKES AREA FRI/SAT AND RIDGE TO WEST
BEGINS TO BUILD AND MOVE INTO PLAINS AREA. WILL STAY WITH CHANCE
TSRAS SAT AS S/W STILL INDICATED TO COME SE THROUGH HALTING RIDGE NW
FLOW. WARMUP BEGINS SUN WITH PC SKIES AND TEMPS RETURNING TO NORMAL.
BY TUE WARM-TO-HOT PM TEMPS IN 90S AND S/W APPROACHING BRINGS RETURN
OF TSRA CHANCES.

.GLD...NONE.

RJC

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:13 PM MDTSevere Thunderstorm WarningGLDCheyenne62 min
Jun 11, 8:15 PM MDTSevere Thunderstorm WarningGLDKit Carson60 min
Jun 11, 9:14 PM MDTSevere Thunderstorm WarningGLDCheyenne46 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.